Medically ill patients are at high risk for developing psychiatric disorders, especially major depression and depressive disorders due to a general medical condition, including depression induced by drugs (e.g. corticosteroids, digoxin, ß-blockers, calcium channel blockers, diuretics, hormonal agents, antibiotics). Differential diagnosis, however, is not always easy because of the multiple interactions between the psychosocial impact of the medical illness and the direct consequences of the illness itself and the drugs on the central nervous system (CNS). Hypoactive delirium shares with depression due to a general medical condition certain symptoms (e.g. psychomotor retardation, apathy, sad appearance and depressed mood) and etiologic causes (e.g. delirium secondary to anti-hypertensives, corticosteroids, antiarrhythmic agents and antibiotics). This makes the problem of accurate diagnosis, by medical staff, of psychiatric comorbidity among physically ill patients complex. We report a case of a 64 year old woman affected by chronic obstructive pulmonary disease (COPD) who developed delirium (hypoactive type) caused by ciprofloxacin therapy 250 mg t.i.d. per os. Although patients with COPD seem to be at high risk of depression because of the effects of the disease and multiple drugs (e.g. steroids, digoxin, diuretics), used to treat the medical condition and its complications, attention should be exerted towards other significant disorders that, at first glance, may resemble depression, such as hypoactive delirium.

Depression or hypoactive delirium? A report of ciprofloxacin-induced mental disorder in a patient with chronic obstructive pulmonary disease

GRASSI, Luigi;BIANCOSINO, Bruno;PAVANATI, Michele;AGOSTINI, Mascia;MANFREDINI, Roberto
2001

Abstract

Medically ill patients are at high risk for developing psychiatric disorders, especially major depression and depressive disorders due to a general medical condition, including depression induced by drugs (e.g. corticosteroids, digoxin, ß-blockers, calcium channel blockers, diuretics, hormonal agents, antibiotics). Differential diagnosis, however, is not always easy because of the multiple interactions between the psychosocial impact of the medical illness and the direct consequences of the illness itself and the drugs on the central nervous system (CNS). Hypoactive delirium shares with depression due to a general medical condition certain symptoms (e.g. psychomotor retardation, apathy, sad appearance and depressed mood) and etiologic causes (e.g. delirium secondary to anti-hypertensives, corticosteroids, antiarrhythmic agents and antibiotics). This makes the problem of accurate diagnosis, by medical staff, of psychiatric comorbidity among physically ill patients complex. We report a case of a 64 year old woman affected by chronic obstructive pulmonary disease (COPD) who developed delirium (hypoactive type) caused by ciprofloxacin therapy 250 mg t.i.d. per os. Although patients with COPD seem to be at high risk of depression because of the effects of the disease and multiple drugs (e.g. steroids, digoxin, diuretics), used to treat the medical condition and its complications, attention should be exerted towards other significant disorders that, at first glance, may resemble depression, such as hypoactive delirium.
2001
Grassi, Luigi; Biancosino, Bruno; Pavanati, Michele; Agostini, Mascia; Manfredini, Roberto
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11392/1203863
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 15
  • ???jsp.display-item.citation.isi??? 11
social impact